Immunotherapy-Related Myocarditis

June 11, 2019
Javid J. Moslehi, MD

Nurses should be aware of patients who are at risk for immunotherapy-related myocarditis.

Researchers have noticed a new clinical syndrome for patients treated with immune checkpoint inhibitors: myocarditis, explained Javid J. Moslehi, MD, director of cardio-oncology at the Vanderbilt University Medical Center.

The syndrome involves inflammation of the myocardium (heart muscle), and has mostly been seen in patients who are on combination drug regimens. The most aggressive cases of myocarditis usually occur after the first or second dose of immunotherapy, making this a crucial time for oncology nurses to monitor patients who may be at risk.

TRANSCRIPTION

We've been very interested, as these syndromes the immune checkpoint inhibitor-associated myocarditis is a new clinical syndrome. Our first job has been to better characterize what this syndrome really consists of. We have shown by pathology that it includes inflammation in the heart itself, in the myocardium, in the classic definition of myocarditis. These are mostly T cells and macrophages.

We've described better which cancer syndromes and with which drugs they go with. It seems like if you combine therapies, you have a much higher risk of having myocarditis. We don't see a signal with one drug, so it all seems to be doing this. As best as we can tell, this is a class effect. In addition, most of the fulminant, very aggressive myocarditis cases that come about occur after the first or second dose. That's really important to note, and that provides some guidelines with how we may screen patients or do surveillance for patients who are at high risk.